Alert archive / Nebraska / Tornado Warnings in 2022

Tornado Warning 5, NWS Omaha, NE

April 12, 2022Lancaster County, Nebraska

NWS Omaha, NE issued this tornado warning at Apr 12, 2022, 7:24 PM CDT for Lancaster County, Nebraska. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2022, 7:24 PM CDT (00:24 UTC)
Expired
Apr 12, 2022, 7:45 PM CDT
In force
21 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

County Lancaster County, NE

The radar

The Omaha radar (KOAX), 49 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 6:46 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2022-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2022-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2687 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

975 
WFUS53 KOAX 130024
TOROAX
NEC109-130045-
/O.NEW.KOAX.TO.W.0005.220413T0024Z-220413T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
724 PM CDT Tue Apr 12 2022

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Northern Lancaster County in southeastern Nebraska...

* Until 745 PM CDT.
    
* At 724 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 5 miles north of Lincoln, moving northeast at 60 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Waverly around 735 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4091 9683 4105 9664 4104 9646 4091 9647
      4081 9678
TIME...MOT...LOC 0024Z 234DEG 54KT 4089 9673 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

Petersen
2 follow-up statements
186 
WWUS53 KOAX 130031
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
731 PM CDT Tue Apr 12 2022

NEC109-130045-
/O.CON.KOAX.TO.W.0005.000000T0000Z-220413T0045Z/
Lancaster NE-
731 PM CDT Tue Apr 12 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
NORTHEASTERN LANCASTER COUNTY...
    
At 731 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles west of Waverly, or 7 miles northeast of Lincoln,
moving east at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Waverly around 740 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4092 9672 4104 9654 4104 9646 4091 9647
      4087 9669
TIME...MOT...LOC 0031Z 249DEG 44KT 4091 9663 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Petersen
041 
WWUS53 KOAX 130039
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
739 PM CDT Tue Apr 12 2022

NEC109-130049-
/O.EXP.KOAX.TO.W.0005.000000T0000Z-220413T0045Z/
Lancaster NE-
739 PM CDT Tue Apr 12 2022

...THE TORNADO WARNING FOR NORTHEASTERN LANCASTER COUNTY WILL EXPIRE
AT 745 PM CDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern and east central Nebraska.

Remember, a Severe Thunderstorm Warning still remains in effect for
much of eastern Nebraska through 800 PM CDT.

LAT...LON 4092 9672 4104 9654 4104 9646 4091 9647
      4087 9669
TIME...MOT...LOC 0039Z 234DEG 54KT 4098 9650 

$$

Petersen

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Apr 12, 6:28 PM CDT, 56 minutes earlier.

Area forecast discussion, Apr 12, 6:28 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
628 PM CDT Tue Apr 12 2022

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 331 PM CDT Tue Apr 12 2022

Water vapor imagery was showing a deep trof crossing the northern
Rockies approaching the western Dakotas. Surface reflection has
deepened significantly since yesterday and is currently centered
over south-central SD with an associated warm front extending into
southeast SD and southwest MN. Another attendant warm front extended
into north-central NE to about northwest MO. Daytime heating and
moisture advection has allowed the environment to become quite
unstable behind the southern boundary with MLCAPE around 3000
J/kg over eastern KS and moderate instability nosing up through
the CWA.

Timing and placement of storm initiation is somewhat uncertain.
At this point the short term models have been progressively
pushing the warm front northward as the surface low lifts to the
northeast. As of now it appears the aforementioned southern
boundary should be straddling the SD/NE by late this afternoon
and be the focus for storm initiation. As of now, the latest HRRR
is pointing toward extreme southeast SD for initiation in vicinity
of the triple point, but depending on boundary position cannot
rule out some cell initiation somewhere over extreme northeast NE.

The bottom line is that combination of instability, strengthening
low level jet, significant deep layer and low level environmental
shear will be quite supportive for discrete storm formation early
on. There is a distinct possibility for tornadic supercells as
well as effective shear pushes 50kt along with ESRH values 200-300
m2/s2. And with very steep mid layer lapse rates atop increasing
low level moisture large hail will likely accompany a few storms.

Early this evening, storm mode will shift in response to a cold
front moving through the CWA. As the front pushes south, low level
convergence along the boundary will allow storms to transition to
linear mode/QLCS with the primary threat becoming straight line
winds generally south of the I-80 corridor. Storm activity should
be coming to an end after midnight.

On Wednesday, subsidence behind the exiting cold front will equate
to dry but windy conditions. Heading into this weekend then zonal
flow aloft with no major disturbances migrating through will equate
to dry conditions.

Sunday through Monday morning upper impulses will aid with
possible precip. As a matter of fact, there is a chance that there
may be a mix of rain and snow Sunday night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 608 PM CDT Tue Apr 12 2022

Main concern is the potential for a line of thunderstorms to move
through KLNK and KOMA in the first few hours of the TAF cycle.
Winds could gust to severe limits with the passage of these
storms. In addition, low-level wind shear is expected in the first
few hours of the TAF period as well. Otherwise, northwest winds
behind an approching cold front are expected to gust to near 30kt
through the overnight hours associated with the exiting system.
VFR conditions are expected through the period with the exception
of in and around thunderstorms.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for NEZ011-012-015>018-030>034-042>045-050>052-065-
     066-078-088-089.

     Wind Advisory until 1 AM CDT Wednesday for NEZ011-012-015>018-
     030>034-042>045-050>053-065>068-078-088>093.

     Red Flag Warning until 9 PM CDT this evening for NEZ030-042-050-
     065-078-088.

IA...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for IAZ043-055.

     Wind Advisory until 1 AM CDT Wednesday for IAZ043-055-056-069-
     079-080-090-091.

&&

DISCUSSION...DEE
AVIATION...KERN
Hazardous weather outlook, Apr 12, 3:52 PM CDT, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
352 PM CDT Tue Apr 12 2022

IAZ043-NEZ011-012-015-017-018-033-034-131100-
Monona-Knox-Cedar-Thurston-Pierce-Wayne-Cuming-Burt-
352 PM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for portions of west central
Iowa...east central Nebraska and northeast Nebraska.

.DAY ONE...Tonight and Wednesday

The combination of strong instability and environmental shear
will be very favorable for thunderstorm activity late this
afternoon and early evening. Primary hazards will be large hail
and damaging winds. There is a strong possibility that storms may
produce a few tornadoes.

Meanwhile, a wind advisory remains in effect until midnight.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Northwest wind are forecast to gust around 40 mph at times
Wednesday and Thursday. This in combination with low relative
humidity will likely lead to very high to extreme fire danger
conditions, especially in areas that receive very little to no
rain.

.SPOTTER INFORMATION STATEMENT...

Storm spotters may be needed this evening.

IAZ055-056-069-079-080-090-091-NEZ016-030>032-042>045-050>053-
065>068-078-088>093-131100-
Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-
Antelope-Boone-Madison-Stanton-Platte-Colfax-Dodge-Washington-
Butler-Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
352 PM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska...northeast Nebraska and southeast
Nebraska.

.DAY ONE...Tonight and Wednesday

There is a chance for thunderstorms this evening, some of which
could be strong to severe with the primary threat being damaging
winds and large hail.

South winds gusting in the 35 to 45 mph range and low relative
humidity this afternoon will lead to very high to extreme fire
danger conditions, especially along and west of a line from Albion
to Creston to Diller through early evening.

Meanwhile, a wind advisory remains in effect till midnight over
extreme southeast Nebraska.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Northwest wind are forecast to gust around 40 mph at times
Wednesday and Thursday. This in combination with low relative
humidity will likely lead to very high to extreme fire danger
conditions, especially in areas that receive very little to no
rain.

.SPOTTER INFORMATION STATEMENT...

Storm spotters may be needed this evening.

In the hours before

Local storm report, Apr 12, 5:44 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
544 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             3 W UTE                 42.05N 95.77W
04/12/2022  E0.88 INCH       MONONA             IA   TRAINED SPOTTER

&&

BLB
Local storm report, Apr 12, 6:57 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
657 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             WEST POINT              41.84N 96.71W
04/12/2022  E1.00 INCH       CUMING             NE   LAW ENFORCEMENT

&&
Local storm report, Apr 12, 7:15 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
715 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             3 NNE SEWARD            40.95N 97.08W
04/12/2022  M0.88 INCH       SEWARD             NE   PUBLIC

0707 PM     HAIL             3 E GARLAND             40.94N 96.93W
04/12/2022  M0.88 INCH       SEWARD             NE   EMERGENCY MNGR

&&
Local storm report, Apr 12, 7:18 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
718 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             3 NNE SEWARD            40.95N 97.08W
04/12/2022  M1.00 INCH       SEWARD             NE   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 3 NNE
            SEWARD.

&&

CA

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 7:00 PM CDTSevere Thunderstorm WarningOAXGage, Lancaster, Saline, Seward45 min
Apr 12, 7:02 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Thurston43 min
Apr 12, 7:16 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Saline44 min
Apr 12, 7:21 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXCass, Douglas, Lancaster, Otoe, Sarpy, Saunders and 1 more39 min
Apr 12, 7:23 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXBurt, Dodge, Saunders, Washington52 min
Apr 12, 7:40 PM CDTSevere Thunderstorm WarningOAXGage, Johnson, Lancaster, Otoe, Saline50 min
Apr 12, 7:50 PM CDTTornado WarningOAXDouglas, Washington10 min
Apr 12, 7:55 PM CDTHigh Wind WarningOAXAntelope, Boone, Cedar, Colfax, Cuming, Knox and 6 more2 hr
Apr 12, 7:55 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXCass, Douglas, Lancaster, Otoe, Sarpy, Saunders50 min
Apr 12, 7:55 PM CDTWind AdvisoryOAXAntelope, Boone, Cedar, Colfax, Cuming, Knox and 6 more9 hr
Apr 12, 7:57 PM CDTTornado WarningOAXWashington18 min
Apr 12, 8:04 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXWashington56 min
Apr 12, 8:15 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Johnson, Lancaster, Otoe, Pawnee45 min
Apr 12, 8:34 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXCass, Douglas, Otoe, Sarpy56 min
Apr 12, 8:37 PM CDTTornado WarningOAXSarpy23 min
Apr 12, 8:43 PM CDTSevere Thunderstorm WarningOAXGage, Johnson, Nemaha, Otoe, Pawnee, Richardson47 min
Apr 12, 9:25 PM CDTSevere Thunderstorm WarningOAXCass, Otoe65 min
Apr 12, 9:28 PM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Otoe, Pawnee, Richardson32 min
Apr 12, 9:38 PM CDTTornado WarningOAXNemaha, Otoe22 min
Apr 12, 9:56 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXJohnson, Nemaha, Otoe, Pawnee, Richardson49 min
Apr 12, 10:23 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXNemaha, Richardson25 min
Apr 13, 3:33 AM CDTFire Weather WatchOAXAntelope, Boone, Burt, Butler, Cass, Cedar and 24 more24 hr
Apr 13, 3:33 AM CDTRed Flag WarningOAXAntelope, Boone, Burt, Butler, Cedar, Colfax and 16 more17 hr
Apr 13, 10:58 AM CDTWind AdvisoryOAXAntelope, Boone, Cedar, Knox, Pierce4 hr
Apr 13, 3:12 PM CDTWind AdvisoryOAXAntelope, Boone, Burt, Butler, Cass, Cedar and 17 more28 hr

Nearby

Tornado Warnings in Nebraska, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.